Remote Access Journal of the American Mathematical Society
Green Open Access

Journal of the American Mathematical Society

ISSN 1088-6834(online) ISSN 0894-0347(print)

 
 

 

Multidimensional van der Corput
and sublevel set estimates


Authors: Anthony Carbery, Michael Christ and James Wright
Journal: J. Amer. Math. Soc. 12 (1999), 981-1015
MSC (1991): Primary 42B10; Secondary 26D10, 05D99
DOI: https://doi.org/10.1090/S0894-0347-99-00309-4
Published electronically: June 7, 1999
MathSciNet review: 1683156
Full-text PDF Free Access

Abstract | References | Similar Articles | Additional Information

Abstract: Van der Corput's lemma gives an upper bound for one-dimensional oscillatory integrals that depends only on a lower bound for some derivative of the phase, not on any upper bound of any sort. We establish generalizations to higher dimensions, in which the only hypothesis is that a partial derivative of the phase is assumed bounded below by a positive constant. Analogous upper bounds for measures of sublevel sets are also obtained. The analysis, particularly for the sublevel set estimates, has a more combinatorial flavour than in the one-dimensional case.


References [Enhancements On Off] (What's this?)

  • [AKC] G.I. Arhipov, A.A. Karacuba and V.N. \v{C}ubarikov, Trigonometric Integrals, Math. USSR Izvestija 15, 2 (1980) 211-239. MR 81f:10050
  • [CP] A. Carbery and S. Pérez Gómez, in preparation.
  • [CRW] A. Carbery, F. Ricci and J. Wright, Maximal functions and Hilbert transforms associated to polynomials, Rev. Mat. Iberoamericana 14 (1998), 117-144.
  • [CSWW] A. Carbery, A. Seeger, S. Wainger and J. Wright, Classes of singular integral operators along variable lines, to appear, J. Geom. Anal.
  • [CWW] A. Carbery, S. Wainger and J. Wright, Hilbert transforms and maximal functions associated to flat curves on the Heisenberg group, J. Amer. Math. Soc. 8 (1995), 141-179. MR 95g:43010
  • [C1] M. Christ, Failure of an endpoint estimate for integrals along curves, in Fourier Analysis and Partial Differential Equations, pp 163-169, CRC Press, 1995. MR 97e:44007
  • [C2] M. Christ, Hilbert transforms along curves, I: Nilpotent groups, Annals of Math. 122, (1985), 575-596. MR 87f:42039a
  • [E] P. Erdös, On extremal problems of graphs and generalized graphs, Israel J. Math. 2 (1964), 183-190. MR 32:1134
  • [F] K. J. Falconer, The Geometry of Fractal Sets, Cambridge Univ. Press, Cambridge, 1985. MR 88d:28001
  • [H] L. Hörmander, Oscillatory integrals and multipliers on $FL^p$, Ark. Mat. 11 (1973), 1-11. MR 49:5674
  • [IK] E. Isaacson and H.B. Keller, Analysis of numerical methods, John Wiley, 1966. MR 34:924
  • [JS] W.B. Jurkat and G. Sampson, The complete solution to the ($L^{p},L^{q})$ mapping problem for a class of oscillatory kernels, Ind. U. Math. J. 30, 1, (1981), 403-413. MR 84i:42033
  • [K] N. Katz, Self crossing six sided figure problem, preprint.
  • [Kch] U. Keich, On $L^p$ bounds for Kakeya maximal functions and the Minkowski dimension in $\mathbf R^2$, Bull. London Math. Soc. 31 (1999), no. 2, 213-221. CMP 99:06
  • [Ke] T. Keleti, Density and covering properties of intervals of $ {{\mathbb R}} ^{n}$, preprint.
  • [P] Y. Pan, Uniform Estimates for oscillatory integral operators, J. Funct. Anal. 100 (1991) 207-220. MR 93f:42034
  • [PS1] D.H. Phong and E.M. Stein, On a stopping process for oscillatory integrals, J. Geom. Anal. 4 (1994) 104-120. MR 95k:42025
  • [PS2] D.H. Phong and E.M. Stein, The Newton polyhedron and oscillatory integral operators, Acta. Math. 179 (1997) 105-152. MR 98j:42009
  • [RS] F. Ricci and E.M. Stein, Harmonic analysis and nilpotent groups and singular integrals I. Oscillatory integrals, J. Funct. Anal. 73 (1987), 179-194. MR 88g:42023
  • [R] W. Rudin, Real and Complex analysis, McGraw Hill, New York (1966). MR 35:1420
  • [Se1] A. Seeger, $L^{2}$ estimates for a class of singular oscillatory integrals, Math. Res. Lett. 1, (1994) 65-73. MR 95e:42005
  • [Se2] A. Seeger, Radon transforms and finite type conditions, J. Amer. Math. Soc. 11 (1998), no. 4, 869-897. MR 99f:58202
  • [Sj] P. Sjölin, Convolution with oscillating kernels, Ind. U. Math. J. 30 (1981), 47-55. MR 82d:42018
  • [S] E.M. Stein, Harmonic Analysis, Princeton U. Press, Princeton, 1993. MR 95c:42002

Similar Articles

Retrieve articles in Journal of the American Mathematical Society with MSC (1991): 42B10, 26D10, 05D99

Retrieve articles in all journals with MSC (1991): 42B10, 26D10, 05D99


Additional Information

Anthony Carbery
Affiliation: Department of Mathematics & Statistics, University of Edinburgh, King’s Buildings, Edinburgh EH9 3JZ, Scotland, United Kingdom
Email: carbery@maths.ed.ac.uk

Michael Christ
Affiliation: Department of Mathematics, University of California, Berkeley, California 94720-3840
Email: mchrist@math.berkeley.edu

James Wright
Affiliation: Department of Mathematics, University of New South Wales, 2052 Sydney, New South Wales, Australia
Email: jimw@maths.unsw.edu.au

DOI: https://doi.org/10.1090/S0894-0347-99-00309-4
Keywords: Oscillatory integrals, sublevel sets, van der Corput lemma, combinatorics
Received by editor(s): June 24, 1998
Published electronically: June 7, 1999
Additional Notes: This work was partially supported by EPSRC grants GR/L10024 and GR/L78574 (Carbery), NSF grant DMS 9623007 (Christ), ARC grants (Wright), and MSRI
Article copyright: © Copyright 1999 American Mathematical Society

American Mathematical Society